Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

July 14, 2019Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 14, 2019, 4:03 PM CDT for Lac qui Parle County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2019, 4:03 PM CDT (21:03 UTC)
Expired
Jul 14, 2019, 4:45 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 172 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS83 KMPX 142103
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Sun Jul 14 2019

MNZ054-142145-
Lac Qui Parle-
403 PM CDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAC QUI PARLE COUNTY 
THROUGH 445 PM CDT...

At 403 PM CDT, a strong thunderstorm was located near Marietta, or 18
miles southeast of Milbank, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Madison, Bellingham, Marietta, Cerro Gordo, Nassau, Louisburg and
Madison Airport.

This includes U.S. Highway 75 between mile markers 107 and 119.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4509 9645 4519 9612 4516 9604 4510 9598
      4500 9583 4499 9584 4497 9645
TIME...MOT...LOC 2103Z 257DEG 25KT 4503 9636 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 14, 2:30 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 14, 2:30 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
230 PM CDT Sun Jul 14 2019

.SHORT TERM...(This evening through Monday night)
Issued at 230 PM CDT Sun Jul 14 2019

Main issue in the short term is for severe weather and heavy
rainfall potential this afternoon through tonight.

As of early afternoon, a distinct MCV was evident on satellite
imagery near Aberdeen, SD and is the key feature of interest for
thunderstorm potential through the remainder of the day. The MCV
will continue eastward across northeast South Dakota through the
afternoon, moving across west central MN toward St. Cloud by around
sunset or just after. Destabilization has been occurring through the
afternoon east of the MCV with the latest analysis indicating 2,500-
3,500 J/kg MLCAPE. Across western MN, temperatures have warmed to
around 90 degrees with ample moisture given surface dew points in
the low 70s. Effective layer shear of 30-40 knots along with the
strong instabiity will certainly be capable of producing severe
thunderstorms including supercells. There is however, a cap in place
across portions of southern MN. Overall, we expect the MCV to be the
impetus for new thunderstorm development over the next several hours
and as the MCV moves into a more deeply unstable airmass, expect the
I-94 corridor in western and central MN to be most at risk for
severe weather. The main risk with storms this afternoon and evening
will be severe wind gusts and large hail. SR helicity is somewhat
limited given fairly limited speed sheer, despite a veering profile
in the low levels. An isolated tornado or two can't be ruled out,
however.

Later this eveing, expect ongoing storms to turn ESE feeding into
the better instabilit to the south as the cap weakens/begins to
erode. This could lead to strong thunderstorms turning toward the
Twin Cities metro this evening, and eventually western WI. PWAT
values will increase to around 2" as moisture pools across the area,
and the low level jet will increase to 30-40 knots overnight. Hence,
additional thudnerstorm development will remain possible overnight,
and heavy rainfall will be the primary threat by then.

Monday will be another hot and humid day, with highs in the low 90s
and dew points in the mid 70s most likely. There could be morning
cloud cover left behind from overnight convection, but generally
expect partly cloudy skies to develop through the day. Continued the
heat advisory for the metro, and expansion could be possible but due
to uncertainty with overnight storms and cloud cover, decided to
keep the advisory as is for now.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Jul 14 2019

Warm and humid weather looks to prevail during the long term
period, but given model trends toward a weaker ridge and more
zonal flow over the north central CONUS, it looks less likely to
be oppressively hot. This change will, however, make for active
weather in terms of shower and thunderstorm chances.

Have kept 20-30% precip chances on Tuesday with the baroclinic
zone situated over the area. Higher pops look to be warranted on
Wednesday into Thursday with a cold front passing across the area
and additional support supplied by jet streak upper level
divergence. After that, confidence decreases given the difficulty
with timing weak shortwaves in the fast westerly flow, so periodic
15-20% POPS can't be ruled out.

Temperatures will mostly range from the mid to upper 80s for highs
and the mid 60s to lower 70s for lows.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1256 PM CDT Sun Jul 14 2019

Main issue this period is thunderstorms. Thunderstorms are
expected to develop across eastern South Dakota and expand into
western MN this afternoon. From there, expansion and a turn ESE
will likely lead to storms along the I-94 corridor late this
afternoon through tonight. Additional thunderstorms development
will be possible overnight, especially across far southern MN.

KMSP...Thinking at this time is thunderstorms after 00Z, timing
confidence is not high, and could foresee an earlier arrival time.
Will need to monitor latest trends and convective initiation this
afternoon.

/OUTLOOK FOR KMSP/
Tue...Mainly VFR. Possible TSRA. Winds light and variable.
Wed...Mainly VFR. Possible TSRA. Winds S 5 kts.
Thu...Mainly VFR. Possible TSRA. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 10 PM CDT Monday for MNZ060>063-068>070.

&&

SHORT TERM...SPD
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Jul 14, 11:06 AM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1106 AM CDT Sun Jul 14 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151615-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1106 AM CDT Sun Jul 14 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms for this afternoon
through tonight. Large hail and damaging wind gusts will be the
primary severe weather threats. Locally excessive rainfall is also
possible. A heat advisory remains in effect for the Twin Cities
metro area as heat indices are expected to reach 95 to 100
degrees this afternoon and again Monday afternoon. The Twin Cities
metro area will remain quite warm at night as well, with low
temperatures bottoming out in the mid 70s with high humidity,
providing little relief from the heat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat and humidity, along with periodic thunderstorm chances, will
persist through Wednesday. A few severe thunderstorms are
possible over that time period. Any storms that develop will also
be capable of producing locally excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 14, 4:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Sun Jul 14 2019

MNZ054-142145-
Lac Qui Parle-
403 PM CDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAC QUI PARLE COUNTY
THROUGH 445 PM CDT...

At 403 PM CDT, a strong thunderstorm was located near Marietta, or 18
miles southeast of Milbank, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Madison, Bellingham, Marietta, Cerro Gordo, Nassau, Louisburg and
Madison Airport.

This includes U.S. Highway 75 between mile markers 107 and 119.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4509 9645 4519 9612 4516 9604 4510 9598
      4500 9583 4499 9584 4497 9645
TIME...MOT...LOC 2103Z 257DEG 25KT 4503 9636

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:19 AM CDTHeat AdvisoryMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more40 hr
Jul 14, 5:22 PM CDTSpecial Weather StatementMPXMorrison38 min
Jul 14, 5:41 PM CDTSpecial Weather StatementMPXTodd49 min
Jul 14, 5:59 PM CDTSpecial Weather StatementMPXMorrison61 min
Jul 14, 6:16 PM CDTSevere Thunderstorm WarningMPXMorrison44 min
Jul 14, 6:57 PM CDTSevere Thunderstorm WarningMPXMorrison63 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.